Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 20, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 22, 1998, 10:26 AM EST for Jefferson County, Florida. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 22, 1998, 10:26 AM EST (15:26 UTC)
- Expired
- Feb 22, 1998, 11:10 AM EST
- In force
- 44 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
County Jefferson County, FL
The radar
The Tallahassee radar (KTLH), 41 km from the middle of the area, began a volume at 15:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 22, 10:40 AM EST | Thunderstorm Wind | Lloyd, FL | Trees blown down onto State Highway 90 east of Lloyd. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 22, 8:30 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.4 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1352 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 538 m²/s²
- 0-3 km storm-relative helicity
- 683 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTLH 221526 RRA SVRTLH FLC065-221610- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 1026 AM EST SUN FEB 22 1998 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1110 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHERN FLORIDA ...JEFFERSON COUNTY AT 1022 AM EST... DOPPLER RADAR AT TALLAHASSEE INDICATED A LINE OF SEVERE THUNDERSTORMS MOVING NORTHEAST AT 50 MPH. THIS LINE OF STORMS HAS PRODUCED DIME SIZED HAIL IN TALLAHASSEE...AND HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... WACISSA BY 1025 AM EST LAMONT BY 1030 AM EST MONTICELLO BY 1040 AM EST AUCILLA BY 1045 AM EST ASHVILLE BY 1055 AM EST IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DAMAGING WIND... LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS LIGHTNING ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO AREAS WHEJRE WATER COVERS THE ROAD. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA...REMEMBER THAT SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE ADVANCE WARNING. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 9:48 AM EST, 38 minutes earlier.
Area forecast discussion, Feb 22, 9:48 AM EST, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 948 AM EST SUN FEB 22 1998 SVR WX A LTL FASTER THAN XPCTD BUT OCCURRING AS ADVERTISED. STRONGEST STROMS CONT ALONG GULF COASTAL STATES WITH GREATEST INSTABILITY. SATL SHOWS CLASSIC COMMA SHAPED PTTRN WITH BACK EDGE ALREADY ACROSS LA. 13
In the hours before
Special weather statement, Feb 22, 6:09 AM EST, 4 hours 17 minutes before
ALZ065>069-FLZ007-009>015-017>019-026>029-034-039-GAZ121>131- 142>148-155>161-GMZ750-755-770-775-221245- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 609 AM EST SUN FEB 22 1998 ...A FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND EVENING FOR DIXIE...LAFAYETTE...AND MADISON COUNTIES OF THE BIG BEND... THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA PANHANDLE AND THE FLORIDA BIG BEND TODAY AND TONIGHT. A STRENGTHENING LOW PRESSURE SYSTEM IN THE WESTERN GULF OF MEXICO WILL TRACK EASTWARD TODAY ALONG THE GULF COASTAL STATES. AS THE LOW APPROACHES A WARM FRONT WILL MOVE NORTHWARD ACROSS THE AREA SPREADING WARM MOIST AND UNSTABLE AIR ACROSS OUR AREA. THE WIND PROFILE IN THE ATMOSPHERE WILL BE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS AND POSSIBLE TORNADIC DEVELOPMENT LATER THIS AFTERNOON. WEATHER WATCHES WILL LIKELY BE ISSUED ACROSS PORTIONS OF ALABAMA... GEORGIA AND FLORIDA LATER TODAY. SPOTTERS SHOULD BE PREPARED FOR ACTIVATION LATER TODAY. IN ADDITION...UP TO TWO INCHES OF RAIN WILL BE POSSIBLE ACROSS OUR AREA TODAY PUSHING SOME LOCAL RIVERS BACK ABOVE FLOOD STAGE AND CAUSING MORE EXTENSIVE FLOODING OF THOSE RIVERS ALREADY ABOVE FLOOD STAGE. FOR ADDITIONAL WEATHER INFORMATION...CONTACT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE ON THE WORLD WIDE WEB AT HTTP://WWW.NWS.FSU. EDU/
Special weather statement, Feb 22, 6:09 AM EST, 4 hours 17 minutes before
ALZ065>069-FLZ007-009>015-017>019-026>029-034-039-GAZ121>131- 142>148-155>161-GMZ750-755-770-775-221245- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 609 AM EST SUN FEB 22 1998 ...A FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND EVENING FOR DIXIE...LAFAYETTE...AND MADISON COUNTIES OF THE BIG BEND... THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA PANHANDLE AND THE FLORIDA BIG BEND TODAY AND TONIGHT. A STRENGTHENING LOW PRESSURE SYSTEM IN THE WESTERN GULF OF MEXICO WILL TRACK EASTWARD TODAY ALONG THE GULF COASTAL STATES. AS THE LOW APPROACHES A WARM FRONT WILL MOVE NORTHWARD ACROSS THE AREA SPREADING WARM MOIST AND UNSTABLE AIR ACROSS OUR AREA. THE WIND PROFILE IN THE ATMOSPHERE WILL BE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS AND POSSIBLE TORNADIC DEVELOPMENT LATER THIS AFTERNOON. WEATHER WATCHES WILL LIKELY BE ISSUED ACROSS PORTIONS OF ALABAMA... GEORGIA AND FLORIDA LATER TODAY. SPOTTERS SHOULD BE PREPARED FOR ACTIVATION LATER TODAY. IN ADDITION...UP TO TWO INCHES OF RAIN WILL BE POSSIBLE ACROSS OUR AREA TODAY PUSHING SOME LOCAL RIVERS BACK ABOVE FLOOD STAGE AND CAUSING MORE EXTENSIVE FLOODING OF THOSE RIVERS ALREADY ABOVE FLOOD STAGE. FOR ADDITIONAL WEATHER INFORMATION...CONTACT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE ON THE WORLD WIDE WEB AT HTTP://WWW.NWS.FSU. EDU/
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 8:44 AM EST | Severe Thunderstorm Warning | TAE | Bay | 61 min |
| Feb 22, 8:44 AM EST | Severe Thunderstorm Warning | TAE | Gulf | 61 min |
| Feb 22, 9:06 AM EST | Severe Thunderstorm Warning | TAE | Franklin | 54 min |
| Feb 22, 9:40 AM EST | Severe Thunderstorm Warning | TAE | Liberty | 60 min |
| Feb 22, 9:50 AM EST | Severe Thunderstorm Warning | TAE | Wakulla | 60 min |
| Feb 22, 9:54 AM EST | Severe Thunderstorm Warning | TAE | Leon | 61 min |
| Feb 22, 10:32 AM EST | Severe Thunderstorm Warning | TAE | Taylor | 48 min |
| Feb 22, 10:42 AM EST | Severe Thunderstorm Warning | TAE | Madison | 63 min |
| Feb 22, 10:56 AM EST | Severe Thunderstorm Warning | TAE | Lafayette | 94 min |
| Feb 22, 11:50 AM EST | Severe Thunderstorm Warning | TAE | Dixie | 55 min |
| Feb 22, 11:50 AM EST | Severe Thunderstorm Warning | TAE | Dixie | 45 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.